+447935835469 office@bgmedicalclinic.co.uk 48 North Street, Romford, RM1 1BH

 “Rising antidepressant prescriptions could be contributing to increasing obesity levels,” is the headline from The Independent. This is based on a study which aimed to see if there was a link between long-term antidepressant use and weight gain.

The study found people taking antidepressants were 21% more likely to put on weight than the control group who weren’t prescribed antidepressants. An antidepressant called mirtazapine was associated with the most weight gain. Mirtazapine tends only to be prescribed to people who are unable to take other, more widely used, antidepressants as weight gain is known to be a common side effect of this drug.

While these findings suggest antidepressants are associated with weight gain, this study can’t prove antidepressants directly caused weight gain. The weight gain might have been caused by other factors such as people’s lifestyles or habits.

The study used data from GP prescriptions for antidepressants, which can’t tell us whether the people given the prescriptions actually took the medicines or not.

It could also be that some people started eating more because they were no longer feeling depressed rather than as a direct result of treatment. Depression is known to cause a loss of appetite in some people.